Friday, August 15, 2014

End Of CYC (Cyclophosphamide) IV Treatment For Lupus Nephritis

Finally my CYC treatment (6 treatments) was over. It ended on 11 August 2014, but was the most painful one that I encountered in the haematology centre. Before the therapy start, the nurse will insert a needle with small tube into my vein for letting the medicine to pass through the bloodstream. Unfortunately, the job was not properly done and a "big bump" was formed on my hand (sign of back flow). She quickly removed the needle and another nurse assisting to re-do the needle insertion on my the other hand. During the process, I felt a sharp poky pain. I started to sweat as I'm phobia to needle and blood. I almost wanted to give her a loud thunder roar but didn't. I never encounter such a lousy skill before!
 
The Treatment

During the treatment, I was given 250mg Mesna first (for protect my bladder), followed by low dose CYC (cyclophosphamide) 500mg IV (30 minutes over) and finally  another 250mg Mesna (2 hours later after CYC) for every two weeks x 6 times.

The Side Effects
 
Each time when I completed one session, my legs become very weak. The impact will be greater on the 2nd and 3rd day after the therapy. My body felt weaker with stiff joints especially on my knee and spine. I can't bend down my knee and will hear a loud "cracking" sound when squatting. I can feel the tightness on my spine as if metal rod was tied onto it to make it tighter and stiffer and sensing of back pain at times. I just feel like I am "humpty dumpty" when the pair of "jelly" legs start to wobble.

Another constant night mare was hair loss. I have lost a considerable amount of hair and saw strands of dropping hairs on pillow, floor, bathroom etc. My boy could even notice the clumps of hairs on the bathroom's floor trap and had questioned me who its  belong to? I was quite sad with the drastic change in my appearance. I hate glancing at the mirror with that big moon face, thinning hair look and sign of bald patch at the back of the head. I had gained a lot of weight recently. My boy had noticed my fat tummy and commented that I have become fatter. I must say "thank you" to prednisone for pumping me up like a balloon. Not only my appearance, the medication had also affected my mood whereby I get irritable easily and my mood can swing like roller coaster.
 
I'm hopeful that I can return to the same old me soon and my hair will grow back in few months times. At this point, I am trying hard to step down my prednisone dosage (from initial 40mg to now, 18mg). At least, the good new is there were sign of improvement after these treatment. From the test result, it shows that no more blood  appeared in my urine and protein in the urine had significantly reduced to normal level. 

My nephrologist had commented that he will start me off next week with "MMF - the immunosuppressive drugs which I never try before. I am hopeful that the maintenance phase will turn out well and I can continue to eliminate prednisolone to "zero" phase. Another worry is the medical bill, hearing that MMF is an expensive medication. Looks like the hole in my pocket will get bigger!

 

No comments:

Post a Comment